Alert archive / Wyoming / High Wind Watches in 2022

High Wind Watch 49, NWS Cheyenne, WY

November 8, 2022Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Nov 8, 2022, 1:32 AM MST for Albany County, Carbon County, Wyoming. It took effect at Nov 8, 2022, 8:00 PM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 8, 2022, 1:32 AM MST (08:32 UTC)
In effect from
Nov 8, 2022, 8:00 PM MST
Expired
Nov 9, 2022, 1:14 AM MST
In force
5 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3969 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

943 
WWUS75 KCYS 080832
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
132 AM MST Tue Nov 8 2022

WYZ104-109>111-113-082300-
/O.NEW.KCYS.HW.A.0049.221109T0300Z-221109T2100Z/
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-
Including the cities of Seminoe Dam, Rawlins, Arlington, 
Elk Mountain, Baggs, Saratoga, and Encampment
132 AM MST Tue Nov 8 2022

...HIGH WIND WATCH IN EFFECT FROM LATE THIS EVENING THROUGH 
EARLY WEDNESDAY AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Ferris/Seminoe/Shirley Mountains, Central Carbon 
  County, North Snowy Range Foothills, Southwest Carbon County 
  and Upper North Platte River Basin.

* WHEN...From late this evening through early Wednesday 
  afternoon.

* IMPACTS...Mainly to transportation. Light weight and high
  profile vehicles including light load semis and those towing
  camper trailers will be at risk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means a hazardous high wind event is possible.
Sustained wind speeds of at least 40 mph or gusts of 58 mph or
more can lead to property damage.

&&

$$

BW
2 follow-up statements
003 
WWUS75 KCYS 082016
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
116 PM MST Tue Nov 8 2022

WYZ104-109>111-091200-
/O.UPG.KCYS.HW.A.0049.221109T0300Z-221109T2100Z/
/O.NEW.KCYS.HW.W.0049.221109T0300Z-221109T2100Z/
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Including the cities of Seminoe Dam, Rawlins, Arlington, 
Elk Mountain, and Baggs
116 PM MST Tue Nov 8 2022

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST
WEDNESDAY...

* WHAT...South winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...Ferris/Seminoe/Shirley Mountains, Central Carbon 
  County, North Snowy Range Foothills and Southwest Carbon 
  County.

* WHEN...From 8 PM this evening to 2 PM MST Wednesday.

* IMPACTS...Mainly to transportation. Light weight and high 
  profile vehicles including light load semis and those towing 
  camper trailers will be at risk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 MPH or gusts
of 58 MPH or more can lead to property damage.

&&

$$

WYZ113-091200-
/O.EXT.KCYS.HW.A.0049.221109T0600Z-221109T2100Z/
Upper North Platte River Basin-
Including the cities of Saratoga and Encampment
116 PM MST Tue Nov 8 2022

...HIGH WIND WATCH NOW IN EFFECT FROM 11 PM MST THIS EVENING
THROUGH 2 PM MST WEDNESDAY...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Upper North Platte River Basin.

* WHEN...From 11 PM MST this evening through 2 PM MST Wednesday.

* IMPACTS...Mainly to transportation. Light weight and high
  profile vehicles including light load semis and those towing
  camper trailers may be at risk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means a hazardous high wind event is possible.
Sustained wind speeds of at least 40 mph or gusts of 58 mph or
more can lead to property damage.

&&

$$
895 
WWUS75 KCYS 090814
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
114 AM MST Wed Nov 9 2022

WYZ113-090915-
/O.CAN.KCYS.HW.A.0049.000000T0000Z-221109T2100Z/
Upper North Platte River Basin-
Including the cities of Saratoga and Encampment
114 AM MST Wed Nov 9 2022

...HIGH WIND WATCH IS CANCELLED...

Elevated wind gusts up to 50 mph are possible today as a cold
front moves through the area. However, strong winds near 60mph
will not be expected.

$$

WYZ104-109>111-092100-
/O.CON.KCYS.HW.W.0049.000000T0000Z-221109T2100Z/
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Including the cities of Seminoe Dam, Rawlins, Arlington, 
Elk Mountain, and Baggs
114 AM MST Wed Nov 9 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...South winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Ferris/Seminoe/Shirley Mountains, Central Carbon 
  County, North Snowy Range Foothills and Southwest Carbon 
  County.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Nov 7, 10:22 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Nov 7, 10:22 PM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1022 PM MST Mon Nov 7 2022

.SHORT TERM...(Late this afternoon through Wednesday)
Issued at 255 PM MST Mon Nov 7 2022

Surface front was aligned east-west across northern WY into northern
NE. A surface trough extended north-south from west of Douglas to
Centennial WY. The pressure gradient immediately east of the trough
was tightly packed (~10 mb). This gradient in tandem with 60-70kt
low level southerly jet was generating surface wind gusts up to 75
MPH over portions of the high plains, including much of the NE
Panhandle. Considerable wind damage occurred late this morning in
Chadron, including blown over sheds, downed light and power poles.
Elsewhere, wind gusts of 55-65 MPH were observed near Arlington and
Bordeaux. Current High Wind Warnings will remain in effect until 5
PM for WY Zones, 106, 109 and 110, and until 8 PM for most of the
NE Panhandle.

The strong and gusty winds will subside this evening as the pressure
gradient relaxes and low level jet weakens. Gusts of 35-50 MPH will
still be possible tonight along the Pine Ridge and across northern
and western Carbon County. It will be milder overnight with lows
in the 20s and 30s. Tuesday is shaping up to be the warmest day of
the week with increasing southwesterly flow aloft and downslope
winds off the Laramie Range. Widespread 60s with a few 70-degree
readings are forecast east of the Laramie Range Tuesday afternoon.
While winds will be noticeably lighter across the high plains
Tuesday, they will be gusting 40-50 MPH over much of Carbon
County.

The upper trough deepens Tuesday night and Wednesday as it tracks
slowly east across the Great Basin. A strong cold front will be
entering western WY Wednesday morning, while a surface low develops
near the central Front Range of CO. Rain and snow showers will be
spreading east into Carbon, western Converse and Albany counties
Wednesday afternoon. Gusty southwest winds west of the Laramie Range
will begin to ease later in the afternoon. The high temperature
forecast Wednesday will depend on the amount of cloud cover and
southeasterly upslope east of the Laramie Range. For now, expect
highs in the 40s and 50s, with lower 60s along and south of I-80
from Pine Bluffs to Sidney.

.LONG TERM...(Wednesday night through Monday)
Issued at 255 PM MST Mon Nov 7 2022

Models continue to come into better agreement with the handling of
the next winter storm. Both deterministic GFS and ECMWF have
precipitation entering the far western portions of the CWA by
Wednesday evening. During this time both models show lee
cyclogenesis and formation of a surface low pressure center
somewhere in the northeast quadrant of Colorado. As this surface low
and associated upper-level trough track further off to the northeast
Wednesday night into Thursday, the better moisture and precipitation
will begin to wrap around and envelop our northern most zones,
roughly in a line from DGW to CDR. GFS, ECMWF, and even Canadian
ensemble means are in pretty good agreement of snowfall totals
somewhere in the ballpark of 2 to 6 inches for this area. DGW will
likely be closer to the lower end of this range and CDR on the
higher end. Totals like this could warrant the issuance of Winter
Weather Advisories. The Snowy and Sierra Madre Ranges could also see
Winter Weather Advisories with 6 to 10 inches of snowfall possible.
Most other places across the CWA will likely see snow totals under 2
inches if the current model solutions hold.

By Thursday, the CWA will be on the backside of this system, where
windy conditions are looking more and more likely for areas east of
the Laramie Range. Niobrara, Dawes, and northern Sioux Counties
could see wind gusts over 40 MPH. This, combined with the snowfall
could lead to areas of blowing and drifting snow, and poor
visibility. Will continue to closely monitor this part of the
forecast for potential impacts.

Besides snow and wind, this system will also bring much colder
temperatures to the region. A very strong cold front will drop 700
mb temperatures down from +2 to +6C, all the way down to -12C to
-15C. High temperatures on Thursday will not even reach freezing.

Expected highs will be in the 20s for most locations. Even on
Friday, temperatures will struggle to reach freezing. Both Thursday
night and Friday night will feature the coldest temperatures of
the season thus far with lows in the single digits for most
places. Cold, below average temperatures will continue through the
weekend. Luckily, drier conditions are expected during this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1011 PM MST Mon Nov 7 2022

Southeast Wyoming Terminals (KCYS, KLAR, KRWL): Wind gusts have
mostly come down, however wind gusts may be increasing at KRWL
near 09Z, then KLAR by 18Z with south to southwesterly gusts 25
to 35 knots. KCYS may see some gusts in the afternoon, but they
will likely stay less than 25 knots. Due to mountain waves out
west, LLWS and turbulence remain possible while winds at the
surface have decreased, but winds aloft remain elevated.

Nebraska Panhandle Terminals (KBFF, KCDR, KSNY, KAIA): Wind gusts
remain elevated at KAIA with southeasterly gusts to 25 knots
likely until 11Z. Due to mountain waves remaining over the area,
LLWS and turbulence remain possible while winds at the surface
have decreased, but winds aloft remain elevated. Between 11Z and
19Z, MVFR to IFR cigs and vis are possible with low stratus most
likely at KAIA, KBFF, and KSNY. Once the low stratus is gone, then
the winds will pick back up with gusts 20 to 25 knots at KSNY and
an isolated gust possible elsewhere.

&&

.FIRE WEATHER...
Issued at 255 PM MST Mon Nov 7 2022

Strong southerly winds gusting up to 65 MPH will continue this
afternoon before diminishing this evening. Mild, breezy and dry
conditions Tuesday and Wednesday will elevate the fire danger
over portions of south central and southeast Wyoming. Minimum
humidities will lower to 15 to 25 percent during the afternoon.
A potent Pacific storm system and cold front will bring much
colder temperatures, accumulating snow and areas of blowing snow
beginning Wednesday night and continuing into Friday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...SF
AVIATION...LK
FIRE WEATHER...MAJ
Hazardous weather outlook, Nov 7, 9:39 AM MST, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
939 AM MST Mon Nov 7 2022

NEZ002-003-019>021-055-095-096-WYZ102-081645-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Cheyenne County-Northern Sioux County-
Southern Sioux County-Niobrara County-
939 AM MST Mon Nov 7 2022

This hazardous weather outlook is for portions of Panhandle Nebraska
and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong south winds gusting to around 70 MPH are expected through
mid afternoon before diminishing toward evening. Refer to the High
Wind Warning text product for further details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A strong cold front will move through the area late Wednesday.
Much colder temperatures, light to moderate snow accumulations
and blowing snow are possible Wednesday night through Friday
morning. Stay tuned to forecast updates for more information.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-109-110-081645-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
939 AM MST Mon Nov 7 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong south to southwest winds gusting to 65 MPH are expected
through mid afternoon before diminishing toward evening. Refer
to the High Wind Warning text product for further details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A strong cold front will move through the area late Wednesday.
Much colder temperatures, light to moderate snow accumulations
and blowing snow are possible Wednesday night through Friday
morning. Stay tuned to forecast updates for more information.

.Spotter information statement...

Spotter activation will not be required.

NEZ054-WYZ101-103>105-107-108-111>119-081645-
Kimball County-Converse County Lower Elevations-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
939 AM MST Mon Nov 7 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong south to southwest winds gusting to 55 MPH are expected
through mid afternoon before diminishing toward evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A strong cold front will move through the area late Wednesday.
Much colder temperatures, light to moderate snow accumulations
and blowing snow are possible Wednesday night through Friday
morning. Stay tuned to forecast updates for more information

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 1:07 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon46 hr
Nov 8, 1:16 PM MSTHigh Wind WarningCYSAlbany, Carbon25 hr

Nearby

High Wind Watches in Wyoming, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.